Thunderstorm Wind, Rice
- When
- July 28, 8:16 PM CST to 8:18 PM CST
- Where
- Rice County, Geneseo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.520, -98.150
A shed was damaged.
Late in the evening on the 28th, a couple of isolated severe thunderstorms hit Rice County late that evening with gusts around 70 mph. The winds caused minor damage in Geneseo where a shed was damaged along with a fence.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Late in the evening on the 28th, a couple of isolated severe thunderstorms hit Rice County late that evening with gusts around 70 mph. The winds caused minor damage in Geneseo where a shed was damaged along with a fence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 5:34 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 634 PM CDT Sun Jul 28 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 309 PM CDT Sun Jul 28 2019 Water vapor imagery shows shortwave energy approaching the Upper Mississippi Valley with a weak surface cold front extending from north central Nebraska into northwest KS. Pockets of weak elevated convection has been tracking across northern KS/eastern Nebraska in response to some mid level warm advection. Current thinking is that a storm or two may develop along the surface front late this afternoon or early evening, but feel coverage may increase slightly this evening in response to increased 850mb theta-e advection with any activity this evening and overnight expected to be elevated. Better large scale forcing being well off to the northeast should keep activity from becoming too widespread. Still thinking the stronger storms will be capable of 50 mph winds and possibly some small hail. By 12z Mon storms should be pushing into eastern OK and southern MO as weak surface high pressure settles over the area. Should see highs on Mon a degree or two cooler than the last several behind the weak cold front. There is some model agreement on convection developing Mon night in response to warm advection along a tight mid level baroclinic zone that is expected to lift off to the northeast. Nebraska into northern KS looks to have the better chances of being affected by showers and storms Mon night. Any convection that develops Mon night should linger into Tue across eastern Nebraska into northeast KS as upper ridging continues to build over the southern Rockies into the central/southern High Plains. Not out of the question to see elevated storms develop again late Tue night and again Wed night over eastern KS as the mid level temps gradient remains in place. In addition, eastern KS will be under an area of weak upper diffluence. .LONG TERM...(Thursday through Sunday) Issued at 309 PM CDT Sun Jul 28 2019 GFS and ECMWF continue to agree on tracking another shortwave out of the Central Rockies and into the Central Plains for Thu night into Fri which will cause the upper high to retreat slightly to the southwest. This may bring a more active pattern to much of our area as the better mid/upper flow also shifts southwest to encompass more of our forecast area. So will continue the trend of increasing pops for the end of the week into the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 632 PM CDT Sun Jul 28 2019 Breezy southeast winds will veer to the southwest ahead of a weak frontal boundary before shifting to the north and northeast in the wake of the front late tonight and into the morning hours on Mon. An isolated storm or two will remain possible through tonight, but VFR is expected to prevail through the period. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 92 66 93 / 30 0 0 0 Hutchinson 69 92 65 93 / 30 0 10 0 Newton 70 91 65 91 / 30 0 10 0 ElDorado 70 90 65 90 / 30 0 0 0 Winfield-KWLD 73 92 66 92 / 30 0 0 0 Russell 66 93 64 96 / 30 0 10 10 Great Bend 68 92 64 96 / 30 0 10 0 Salina 69 92 65 92 / 30 0 10 10 McPherson 69 90 63 91 / 40 0 10 0 Coffeyville 74 91 66 91 / 40 10 0 0 Chanute 72 90 64 88 / 40 10 0 0 Iola 72 90 64 88 / 40 10 0 0 Parsons-KPPF 73 90 66 89 / 40 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...MWM
Hazardous Weather Outlook National Weather Service Wichita KS 424 PM CDT Sun Jul 28 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 424 PM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for much of Central, South-Central and Southeast Kansas. .DAY ONE...Tonight Scattered storms will spread southeast across the area tonight. The stronger storms will be capable of 50 mph winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible early Wednesday and Thursday morning for parts of southeast Kansas and for parts of central and southeast Kansas Thursday night through Saturday. Strong storms look possible with any storms that can develop for Wednesday through Saturday. Heat indices around 100 are possible for areas primarily along, and west, of a line from around Lincoln, thru Hutchinson, to near Wellington Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
The Wichita radar (KICT), 114 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
2 thunderstorm wind. Local standard time, as filed.
A shed was damaged.
A fence was blown down as were a few limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845659, 845660.